Hail, Callahan
- When
- May 10, 7:51 PM CST
- Where
- Callahan County, 3.23 mi WNW of Rowden
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 32.220, -99.400
As isolated severe thunderstorms developed along the dryline, a few of the storms produced large hail across Callahan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
As isolated severe thunderstorms developed along the dryline, a few of the storms produced large hail across Callahan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 10, 7:11 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 811 PM CDT MON MAY 10 2010 .UPDATE... SEE UPDATE DISCUSSION BELOW. && .DISCUSSION... UPDATED ZONES TO REMOVE 4 COUNTIES FROM TORNADO WATCH #149. A FEW STORMS DEVELOPING EAST OF ABILENE. ALSO...DRYLINE HAS GONE STATIONARY NEAR A ROBERT LEE TO ABILENE TO THROCKMORTON LINE. 21 && .PREV DISCUSSION... /ISSUED 637 PM CDT MON MAY 10 2010/ DISCUSSION... THE 00Z AVIATION DISCUSSION IS INCLUDED BELOW. AVIATION... VFR CONDITIONS WILL PREVAIL FOR THE BULK OF THE FCST PERIOD. STILL A LINGERING CHC OF AN ISOLD TSRA ALONG DRYLINE...HOWEVER GIVEN THE SPARSE COVERAGE IT WILL NOT BE INCLUDED IN THE TAFS. SOME MVFR CIGS SHOULD RETURN MAINLY AT KJCT AND KBBD AFT 06Z AS GULF MOISTURE RETURNS NORTH. SFC WNDS SHOULD SUBSIDE BY 02Z AND THEN RE-STRENGTHEN AFT 15Z TUESDAY AS ANOTHER LOW PRES DVLPS OVER THE CNTRL HI PLNS. LACY PREV DISCUSSION... /ISSUED 510 PM CDT MON MAY 10 2010/ UPDATE... SEE UPDATE DISCUSSION BELOW. DISCUSSION... UPDATED ZONES FOR TORNADO WATCH #149 IN EFFECT UNTIL MIDNIGHT ACROSS MUCH OF THE NORTHERN CWFA. A FEW CU/TCU DEVELOPING ALONG DRYLINE WEST OF HASKELL TO ABILENE TO SAN ANGELO LINE. POTENTIAL IS THERE FOR A FEW SUPERCELLS DEVELOPING ALONG AND EAST OF DRYLINE DUE TO EXTREME INSTABILITY AND 0-6KM BULK SHEAR OF 45 TO 55 KNOTS. 21 PREV DISCUSSION... /ISSUED 338 PM CDT MON MAY 10 2010/ SHORT TERM... SEVERE WEATHER THREAT CONDITIONAL ON BREAKING THE CAP THIS AFTERNOON AND EVENING...BUT LARGE DAMAGING THUNDERSTORMS POSSIBLE IF BROKEN. STRONG INSTABILITY EXISTS WITH CAPES AROUND 4000 J/KG ALONG WITH 0-6KM BULK SHEARS OF 35-50 KTS. SO IF CAP DOES BREAK...LARGE SUPERCELLS LIKELY. AT 3 PM...TOWERING CUMULUS DEVELOPING NEAR ASPERMONT AND NORTHWARD. THUS HASKELL AND THROCKMORTON COUNTIES HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER...AS RIGHT MOVING SUPERCELL THUNDERSTORMS WILL MOVE EAST AROUND 35 KTS IF DEVELOPMENT OCCURS. FARTHER SOUTH...MAY SEE AN ISOLATED THUNDERSTORM DEVELOP OFF THE DRYLINE IN HIGHER TERRAIN. AT FORT STOCKTON...TEMPERATURES HAD RISEN TO 101...AND A FEW CUMULUS WERE NOTED IN NW CROCKETT COUNTY. DRYLINE WILL BEGIN RETREATING BACK WESTWARD THIS EVENING. WITH INCREASING CINH AND LOSS LIFT FROM DRYLINE...EXCEPT FOR ONGOING THUNDERSTORMS...RAIN CHANCES WILL BE ENDING. DRYLINE INDICATED TO MOVE SLIGHTLY FARTHER EAST ON TUESDAY. WILL STILL BE UNSTABLE...HOWEVER CAP WILL ALSO BE STRONG...SO THUNDERSTORMS NOT EXPECTED. SOME ELEVATED FIRE DANGER POSSIBLE WEST OF A DRYLINE...WEST OF AN OZONA...SAN ANGELO...ABILENE... THROCKMORTON LINE...HOWEVER WIND SPEEDS WILL REMAIN BELOW CRITICAL LEVELS. LONG TERM... GFS AND ECMWF MODELS CONTINUE TO INDICATE A DEEPENING TROF ACROSS THE WESTERN U.S. THAT WILL GRADUALLY IMPACT WC TX LATE THIS WEEK INTO THE WEEKEND WITH CHANCES FOR SHOWERS AND THUNDERSTORMS AS IT INTERACTS WITH AN APPROACHING COLD FRONT. THERE IS A BIG QUESTION ON HOW FAR SOUTH THE FRONT WILL PUSH. AT ANY RATE...HAVE CONTINUED THE TREND TOWARDS CHANCE POPS FOR THURSDAY THROUGH THE WEEKEND WITH THE AFOREMENTIONED FEATURES IN THE REGION. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 66 93 69 90 66 / 20 10 10 10 40 SAN ANGELO 66 94 70 91 68 / 20 10 10 10 20 JUNCTION 69 94 70 92 72 / 20 10 10 10 20 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 238 PM CDT MON MAY 10 2010 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-111945- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 238 PM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS THROUGH THIS EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG A DRY LINE FROM IRAAN TO STERLING CITY TO SWEETWATER TO HASKELL LATE THIS AFTERNOON. IF STORMS DO DEVELOP...THEY WILL MOVE EAST AND RAPIDLY BECOME SEVERE....WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY NIGHT INTO THE WEEKEND. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. 04
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 653 PM CDT MON MAY 10 2010 TXZ099-110030- THROCKMORTON TX- 653 PM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 730 PM CDT FOR THROCKMORTON COUNTY... AT 652 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 6 MILES WEST OF WOODSON...OR ABOUT 13 MILES SOUTH OF THROCKMORTON...MOVING EAST AT 60 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WOODSON BY 700 PM CDT DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WEST CENTRAL TEXAS. LACY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 801 PM CDT MON MAY 10 2010 TXZ114-110115- SHACKELFORD TX- 801 PM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT FOR SHACKELFORD COUNTY... AT 800 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 2 MILES SOUTHWEST OF IBEX...OR ABOUT 10 MILES SOUTHEAST OF ALBANY...MOVING EAST AT 30 MPH. THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... EASTERN SHACKELFORD COUNTY. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WEST CENTRAL TEXAS. LACY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 810 PM CDT MON MAY 10 2010 TXZ128-110200- CALLAHAN TX- 810 PM CDT MON MAY 10 2010 ...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR CALLAHAN COUNTY... AT 808 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 5 MILES SOUTHEAST OF DUDLEY...OR ABOUT 14 MILES SOUTHWEST OF BAIRD...MOVING EAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... THE INTERSECTION OF US-283 AND HIGHWAY 36 BY 820 PM CDT ADMIRAL BY 830 PM CDT ATWELL AND CROSS PLAINS BY 845 PM CDT NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR WEST CENTRAL TEXAS. LACY
The Dyess AFB radar (KDYX), 38 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234607, 234608.